Alert archive / South Dakota / Red Flag Warnings in 2021

Red Flag Warning 17, NWS Rapid City, SD

August 10, 202110 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming

NWS Rapid City, SD issued this red flag warning at Aug 10, 2021, 3:10 AM MDT for 10 counties in South Dakota; Campbell County, Crook County, Weston County, Wyoming. It took effect at Aug 10, 2021, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 10, 2021, 3:10 AM MDT (09:10 UTC)
In effect from
Aug 10, 2021, 12:00 PM MDT
Expired
Aug 10, 2021, 9:00 PM MDT
In force
9 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Custer County, SD, Fall River County, SD, Haakon County, SD, Jackson County, SD, Lawrence County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD, Campbell County, WY, Crook County, WY, Weston County, WY

The radar

The Rapid City radar (KUDX), 36 km from the middle of the area, began a volume at 09:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 9.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2448 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
242 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WWUS83 KUNR 100910
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
310 AM MDT Tue Aug 10 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS 
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE
NORTHEAST WYOMING PLAINS...THE NORTHWEST INTO WEST CENTRAL SOUTH 
DAKOTA PLAINS...AND EXTREME SOUTHWEST SOUTH DAKOTA...

.Very warm and dry conditions can be expected today, with breezy 
conditions developing across much of northeast Wyoming and 
northwest South Dakota by early afternoon. The strongest winds 
will be over northwest South Dakota, where gusts to 35 mph are 
expected. Relative humidities will drop into the low to mid teens 
across the area. A period of critical fire weather conditions can
be expected this afternoon into early evening.

WYZ314>317-110015-
/O.UPG.KUNR.FW.A.0012.210810T1800Z-210811T0400Z/
/O.NEW.KUNR.FW.W.0017.210810T1800Z-210811T0300Z/
Northern Campbell-Southern Campbell-Crook County Plains-
Weston County Plains-
310 AM MDT Tue Aug 10 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 314, 315, 316, AND 317...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 9 PM MDT this evening. The Fire Weather
Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains and 317 Weston 
  County Plains.

* WINDS...West to northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ323-327>331-110015-
/O.UPG.KUNR.FW.A.0012.210810T1800Z-210811T0400Z/
/O.NEW.KUNR.FW.W.0017.210810T1800Z-210811T0300Z/
Northern Foot Hills-Butte County Area-Perkins County-
West Central Plains-Ziebach County-Haakon County Area-
310 AM MDT Tue Aug 10 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 323, 327, 328, 329, 330, AND 331...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 9 PM MDT this evening. The Fire Weather
Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zones 323 Northern Foot Hills, 
  327 Butte County Area, 328 Perkins County, 329 West Central 
  Plains, 330 Ziebach County and 331 Haakon County Area.

* WINDS...West to northwest 15 to 25 mph with gusts up to 35 mph,
  strongest across northwest South Dakota.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ322-110015-
/O.NEW.KUNR.FW.W.0017.210810T1800Z-210811T0300Z/
Fall River County Area-
310 AM MDT Tue Aug 10 2021

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 322...

The National Weather Service in Rapid City has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 322 Fall River County Area.

* WINDS...West 10 to 20 mph with gusts to around 25 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
2 follow-up statements
350 
WWUS83 KUNR 101952
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
152 PM MDT Tue Aug 10 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST 
WYOMING PLAINS...THE NORTHWEST INTO WEST CENTRAL SOUTH DAKOTA 
PLAINS...AND EXTREME SOUTHWEST SOUTH DAKOTA...

.Critical fire weather conditions are occurring across northwest 
South Dakota through northeast Wyoming, and will continue through
the afternoon into the early evening. Conditions will then 
improve around sunset tonight.

SDZ322-WYZ314>317-110300-
/O.CON.KUNR.FW.W.0017.000000T0000Z-210811T0300Z/
Fall River County Area-Northern Campbell-Southern Campbell-
Crook County Plains-Weston County Plains-
152 PM MDT Tue Aug 10 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
314, 315, 316, 317, AND 322...

* AFFECTED AREA...Fire Weather Zones 314 Northern Campbell, 315 
  Southern Campbell, 316 Crook County Plains, 317 Weston County 
  Plains and 322 Fall River County Area.

* WINDS...West 10 to 20 mph with gusts to around 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

SDZ323-327>331-110300-
/O.CON.KUNR.FW.W.0017.000000T0000Z-210811T0300Z/
Northern Foot Hills-Butte County Area-Perkins County-
West Central Plains-Ziebach County-Haakon County Area-
152 PM MDT Tue Aug 10 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
323, 327, 328, 329, 330, AND 331...

* AFFECTED AREA...Fire Weather Zones 323 Northern Foot Hills, 
  327 Butte County Area, 328 Perkins County, 329 West Central 
  Plains, 330 Ziebach County and 331 Haakon County Area.

* WINDS...West to northwest 15 to 25 mph with gusts up to 35 
  mph, strongest across northwest South Dakota.

* RELATIVE HUMIDITY...As low as 13 percent.

* IMPACTS...The combination of gusty winds and low relative 
  humidity would produce critical fire weather conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
359 
WWUS83 KUNR 110302
RFWUNR

URGENT - FIRE WEATHER MESSAGE
National Weather Service Rapid City SD
902 PM MDT Tue Aug 10 2021

SDZ322-323-327>331-WYZ314>317-110415-
/O.EXP.KUNR.FW.W.0017.000000T0000Z-210811T0300Z/
Fall River County Area-Northern Foot Hills-Butte County Area-
Perkins County-West Central Plains-Ziebach County-
Haakon County Area-Northern Campbell-Southern Campbell-
Crook County Plains-Weston County Plains-
902 PM MDT Tue Aug 10 2021

...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 314, 315, 316, 317, 322, 323,
327, 328, 329, 330, AND 331...

Winds will gradually decrease overnight and relative humidity will
slowly rise.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this red flag warning went out at Aug 10, 2:55 AM MDT, 15 minutes earlier.

Area forecast discussion, Aug 10, 2:55 AM MDT, 15 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
255 AM MDT Tue Aug 10 2021

.DISCUSSION...(Today Through Monday)
Issued at 255 AM MDT Tue Aug 10 2021

Current surface analysis shows cold front well to the south and
east of the region now. A surface trough is located to the
northwest, across central MT. Upper level analysis shows trough
across the Dakotas, with low pressure over southeast SK. Energy
passing through southern portions of the trough brought a few
showers and thundershowers from northwest to south central SD a
bit earlier, but activity has now mostly shifted east of the
region. Skies are mostly clear with pleasantly cool temps in most
areas, 50s to mid 60s. Some 40s are noted over the higher Black
Hills and a few areas in northeast WY.

Very warm to hot conditions return to the area today and will
persist through most of the forecast period as large scale ridge
builds over the western US and gradually shifts into the central US
through the next week or so. Chances for pcpn will be minimal, at
least through the weekend.

Highs today will reach into the 90s across much of the plains.
Breezy west to northwest winds will develop by early to mid
afternoon across northeast WY and northwest SD as the surface trough
to the northwest pushes through and some stronger winds aloft mix
down to the ground on the back side of the upper trough. Similar
temps are expected on Wednesday, with breezy conditions again across
northwest SD. A cool front will bring cooler temperatures for
Thursday into Friday, but still near average levels. As the western
US ridge shifts eastward over the weekend, hot conditions will
return, with highs in the 90s to around 100 degrees likely. Chances
for showers and storms could increase sometime early next week,
especially if the ridge axis moves far enough east across the
Plains.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Tuesday Night)
Issued At 1029 PM MDT Mon Aug 9 2021

VFR conditions will remain for the valid forecast period across
the region. Look for light and variable winds to become southerly
aft 12z...then begin to turn NW late in the day with the passage
of a weak surface boundary. No pcpn is expected with the passage
of this boundary.

&&

.FIRE WEATHER...
Issued At 255 AM MDT Tue Aug 10 2021

Very warm and dry conditions can be expected today, with breezy
conditions developing across much of northeast WY and northwest SD
by early afternoon. Relative humidities will drop into the teens
across most of the area. Red flag warnings will be issued for the
northeast WY plains and the northwest into west central SD plains
for this afternoon and early evening. Elevated fire weather
conditions are expected elsewhere across the area.

On Wednesday, elevated to near critical fire weather conditions
are expected over portions of the area, as humidities drop to 15
to 25 percent and breezy conditions redevelop in some areas,
especially northwest SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Red Flag Warning from noon today to 9 PM MDT this evening for
     SDZ322-323-327>331.

WY...Red Flag Warning from noon today to 9 PM MDT this evening for
     WYZ314>317.

&&

DISCUSSION...26
AVIATION...Hintz
FIRE WEATHER...26
Hazardous weather outlook, Aug 9, 3:37 AM MDT, 23 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
337 AM MDT Mon Aug 9 2021

WYZ054>058-071-101300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
337 AM MDT Mon Aug 9 2021

This Hazardous Weather Outlook is for parts of northeastern
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-101300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
337 AM MDT Mon Aug 9 2021 /437 AM CDT Mon Aug 9 2021/

This Hazardous Weather Outlook is for western South Dakota.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms over western and central
South Dakota late tonight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

Nearby

Red Flag Warnings in South Dakota, 2021Red Flag Warnings in Wyoming, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.